What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 17, 4:03 PM EST, 37 minutes earlier.
Area forecast discussion, Jul 17, 4:03 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service State College PA
503 PM EDT Wed Jul 17 2019
.SYNOPSIS...
----Dangerous heat and humidity possible this weekend---
We will be dealing with hazy, hot and very humid conditions
until early next week when some relief is in sight. Dangerous
heat is becoming increasingly likely this weekend, with heat
indices on Saturday easily exceeding 100 over southern and
southeastern areas.
&&
.NEAR TERM /UNTIL 2 AM THURSDAY MORNING/...
A little something for everyone this afternoon and evening.
Radar has lit up as we hit the convective temp at about the same
time over most of the area.
Flash flood watch NE as training or at least repeated storms
are likely and have already set up. Near-tropical downpours are
in store, and could affect lots of the area. But, it is the
possibility training which is the most worrisome. The rest of
the area will likely have a lower risk of flash flooding due to
consistent storm motions to the east.
SVR watch also on the table as shear is modest to strong over
the NE and the heat and humidity are making big CAPE in the SE.
Some strong storms are possible over all the area, though.
Already a few statements and a warning are out the door. Expect
most of the storms to be sub-severe, but a few will get tall
enough for severe wind gusts. Hail should not be severe size
today as it is so warm, and lots of melting will take place
before it would reach the ground.
Heat Advy in the SE will die off as the sun sets, but the HIs
are already 100-105 in the SErn cities.
&&
.SHORT TERM /2 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Deep layer moisture over 2.0" PW will hang on over my southeast
counties and could keep heavy downpours going into the early
morning hours over Lancaster and York Counties, while slightly
drier air works in from the west elsewhere. We could have some
fog develop if some clearing happens, but will hold off on
mentions at this point. Mins will be a soupy m60s-m70s. The
moisture will be slowest to leave the southeast and right along
the MD border where isolated to scattered showers and
thunderstorms cannot be ruled out into Thurs evening. Elsewhere,
Thursday will be a drier day with lower humidity but still
quite warm throughout. Highs Thu range from the mid 80s north to
the lower 90s south. This keeps Heat Index very close to advy
numbers in the SE.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
*Excessive heat risk Fri-Sat
*Excessive Heat Watch issued for noon Friday through Sunday
evening for eastern quarter of CWA
Model guidance continues to signal the potential for excessive
heat around the end of the week and into the weekend. Maximum
heat index values peak in the 100-105 range Friday, Saturday and
likely Sunday. In collab with neighboring offices, have issued
an Excessive Heat Watch starting noon Friday for areas from
Harrisburg to Williamsport and east. Area in watch may need to
be expanded later if confidence increases. Will also continue to
highlight heat risk via HWO, social media and DSS briefings in
addition to the watch.
Very warm mid-level temperatures look to limit/cap t-storms
Fri- Sun. That said, models hint at the potential for MCS
activity propagating along wavy frontal zone on the northern
periphery of summertime upper ridge/heat dome.
Flow is fast and strong across the US and Canada border overall
for mid July, but we are south of the main westerlies. The
airmass is warmer than what we have seen lately. 1991 and 1995
featured such warm air. In this case, the warmest air is
advected toward BUF late Friday. Warmest air for central PA is
Friday into Saturday. 850 mb temperatures fcst to be near plus
24 degrees at 850 mb late Friday across Lake Erie. Will be
interesting to see how fast water temperatures come up on Lake
Erie by next week.
A cool down is expected by next Monday, as the mean upper level
trough is nearby.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Updated TAFS late this aft for showers and storms.
Earlier discussion below.
Showers and thunderstorms developing across the region this
afternoon and will continue through 03Z. Timing any one cell
will be difficult so amendments will keep track of issues. Any
wind gusts of significance will occur in thunderstorms with
light winds otherwise.
Showers should taper off from northwest to southeast into
tonight. MVFR to IFR cigs are probable across the northern and
western airspace with MVFR to low VFR most likely at central and
eastern terminals.
.Outlook...
Thu-Sun...Mainly VFR with isolated to widely scattered PM
thunderstorms possible. Heat/humidity will make the density
altitude much higher - takeoffs/landings will take more
distance.
Mon...Still a chance of showers and storms.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Watch from Friday afternoon through Sunday
evening for PAZ028-036-041-042-046-049>053-056>059-063>066.
Flash Flood Watch until 1 AM EDT Thursday for PAZ037-041-042-
046-051>053-058.
Heat Advisory until 7 PM EDT this evening for PAZ057-059-
063>066.
&&
SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Gartner/Steinbugl
AVIATION...Martin/Tyburski
Hazardous weather outlook, Jul 17, 2:07 PM EST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
307 PM EDT Wed Jul 17 2019
PAZ063-064-181915-
Cumberland-Adams-
307 PM EDT Wed Jul 17 2019
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SUNDAY EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
Showers and thunderstorms may make gusty winds and some heavy
downpours which may lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Excessive Heat Watch.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ042-051>053-058-181915-
Sullivan-Montour-Northumberland-Columbia-Schuylkill-
307 PM EDT Wed Jul 17 2019
...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SUNDAY EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Excessive Heat Watch.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ041-046-181915-
Northern Lycoming-Southern Lycoming-
307 PM EDT Wed Jul 17 2019
...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM EDT THURSDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SUNDAY EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flash Flood Watch.
Showers and thunderstorms may make gusty winds as well.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Excessive Heat Watch.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ057-059-065-066-181915-
Dauphin-Lebanon-York-Lancaster-
307 PM EDT Wed Jul 17 2019
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SUNDAY EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Excessive Heat Watch.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004>006-010>012-017>019-024>027-033>035-045-181915-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Fulton-Southern Clinton-
307 PM EDT Wed Jul 17 2019
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms may produce localized flash flooding and
gusty winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Dangerous heat is possible Friday and Saturday with a maximum heat
index getting near 100 degrees during the afternoons.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ028-036-049-050-056-181915-
Juniata-Franklin-Union-Snyder-Perry-
307 PM EDT Wed Jul 17 2019
...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SUNDAY EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms may make gusty winds and some heavy
downpours which may lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Excessive Heat Watch.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ037-181915-
Tioga-
307 PM EDT Wed Jul 17 2019
...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM EDT THURSDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flash Flood Watch.
Showers and thunderstorms may also produce damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Dangerous heat is possible Friday and Saturday with a maximum heat
index getting near 100 degrees during the afternoons.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 17, 1:36 PM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service State College PA
236 PM EDT Wed Jul 17 2019
PAZ053-171930-
Columbia PA-
236 PM EDT Wed Jul 17 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA COUNTY UNTIL
330 PM EDT...
At 236 PM EDT, Doppler radar indicated a strong thunderstorm over
Jerseytown, moving east at 20 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
This strong thunderstorm will be near...
Eyers Grove and Iola around 240 PM EDT.
Lightstreet around 255 PM EDT.
Rohrsburg around 300 PM EDT.
Berwick around 315 PM EDT.
Other locations impacted by this storm include Stillwater, Millville,
Orangeville and Benton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4102 7656 4105 7657 4106 7661 4110 7661
4122 7632 4114 7628 4113 7626 4114 7624
4113 7623 4107 7623
TIME...MOT...LOC 1836Z 254DEG 19KT 4106 7655
Lambert/BarnsSpecial weather statement, Jul 17, 2:40 PM EST, 2 hours before
Special Weather Statement
National Weather Service State College PA
340 PM EDT Wed Jul 17 2019
PAZ050>053-172030-
Columbia PA-Northumberland PA-Montour PA-Snyder PA-
340 PM EDT Wed Jul 17 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
SNYDER...MONTOUR...AND COLUMBIA COUNTIES UNTIL 430 PM EDT...
At 339 PM EDT, Doppler radar indicated a strong thunderstorm near
Port Trevorton, moving northeast at 30 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Sunbury, Shamokin, Mount Carmel, Selinsgrove, Danville,
Northumberland, Kulpmont, Elysburg, Fairview-Ferndale, Riverside,
Trevorton, Shamokin Dam, Marshallton, Hummels Wharf, Kreamer, Port
Trevorton, Mount Pleasant Mills, Mechanicsville, Numidia and
Wilburton Number One.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.
&&
LAT...LON 4063 7693 4063 7694 4065 7695 4064 7697
4065 7701 4066 7701 4066 7703 4076 7705
4088 7680 4089 7680 4102 7656 4082 7635
TIME...MOT...LOC 1939Z 241DEG 27KT 4074 7693
LambertSpecial weather statement, Jul 17, 2:47 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service State College PA
347 PM EDT Wed Jul 17 2019
PAZ046-049-051-052-172030-
Southern Lycoming PA-Union PA-Northumberland PA-Montour PA-
347 PM EDT Wed Jul 17 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
LYCOMING...MONTOUR...AND UNION COUNTIES UNTIL 430 PM EDT...
At 347 PM EDT, Doppler radar indicated a strong thunderstorm over
Spruce Run Reservoir, moving northeast at 30 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Milton, Montoursville, Muncy, Watsontown, Hughesville, Montgomery,
New Columbia, Allenwood, Elimsport, Spruce Run Reservoir, Exchange,
Delaware Run, West Milton, Turbotville, Picture Rocks, McEwensville
and Williamsport Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.
&&
LAT...LON 4116 7664 4113 7663 4096 7697 4102 7710
4112 7713 4135 7677 4116 7659
TIME...MOT...LOC 1947Z 234DEG 28KT 4106 7702
RXRSpecial weather statement, Jul 17, 3:31 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service State College PA
431 PM EDT Wed Jul 17 2019
PAZ042-046-051-053-172115-
Columbia PA-Southern Lycoming PA-Sullivan PA-Montour PA-
431 PM EDT Wed Jul 17 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LYCOMING...MONTOUR...
COLUMBIA...AND SULLIVAN COUNTIES UNTIL 515 PM EDT...
At 430 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Biggertown to Eyers Grove to Almedia.
Movement was northeast at 30 mph.
Wind gusts up to 45 mph and pea size hail are possible.
Locations impacted include...
Bloomsburg, Berwick, Mifflinville, Lightstreet, Almedia, Fernville,
Buckhorn, Jerseytown, Rupert, Rohrsburg, Iola, Jamison City,
Mainville, Eyers Grove, Waller, Lairdsville, Central, Biggertown,
Ricketts Glen State Park and Fairmount Spgs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop in poor drainage areas. Do not drive into
water covering the roadway.
&&
LAT...LON 4095 7639 4100 7661 4107 7666 4124 7662
4133 7656 4145 7626 4131 7631 4120 7632
4113 7627 4114 7623 4099 7622
TIME...MOT...LOC 2030Z 245DEG 28KT 4129 7648 4111 7652 4100 7638
LambertSpecial weather statement, Jul 17, 3:53 PM EST, 47 minutes before
Special Weather Statement
National Weather Service State College PA
453 PM EDT Wed Jul 17 2019
PAZ063>065-172200-
York PA-Adams PA-Cumberland PA-
453 PM EDT Wed Jul 17 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS...YORK...AND
CUMBERLAND COUNTIES UNTIL 600 PM EDT...
At 452 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Cashtown to near Carroll Valley to near
Emmitsburg to near Taneytown to 8 miles north of Mount Airy. Movement
was northeast at 25 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Hanover, Weigelstown, Gettysburg, Parkville, Hampton, Littlestown,
Shrewsbury, Codorus, Boiling Springs, McSherrystown, Dillsburg, Lake
Meade, Spring Grove, Mount Holly Springs, Glen Rock, Pennville,
Jacobus, Bonneauville, New Oxford and East Berlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3983 7746 3996 7747 3997 7746 4019 7712
3980 7662 3972 7660 3972 7732
TIME...MOT...LOC 2052Z 229DEG 20KT 3991 7740 3977 7734 3967 7733 3960
7721 3949 7719
LambertSpecial weather statement, Jul 17, 4:37 PM EST, 3 minutes before
Special Weather Statement
National Weather Service State College PA
537 PM EDT Wed Jul 17 2019
PAZ059-066-172215-
Lancaster PA-Lebanon PA-
537 PM EDT Wed Jul 17 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND LEBANON
COUNTIES UNTIL 615 PM EDT...
At 537 PM EDT, Doppler radar indicated a strong thunderstorm over
Mount Gretna Heights, moving northeast at 30 mph.
Wind gusts 40 to 50 mph are possible.
Locations impacted include...
Lebanon, Palmyra, Manheim, Annville, Cornwall, Myerstown, Denver,
Campbelltown, Pleasant Hill, Sand Hill, Newmanstown, Lebanon South,
Cleona, Avon, Richland, Brickerville, Schaefferstown, Quentin, Timber
Hills and Mount Gretna Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop in poor drainage areas. Do not drive into
water covering the roadway.
&&
LAT...LON 4012 7654 4030 7660 4045 7636 4037 7625
4036 7620 4031 7614 4026 7606
TIME...MOT...LOC 2137Z 240DEG 27KT 4025 7647
RXR